Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 52, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 14, 2016, 8:58 PM EDT for Fayette County, Greene County, Washington County, Pennsylvania. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2016, 8:58 PM EDT (00:58 UTC)
- Expired
- Jul 14, 2016, 9:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Greene County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 9:05 PM EDT | TSTM WND DMG | 1 Wsw Rices Landing, PA | TWO UTILITY POLES AND WIRES DOWN. |
| Jul 14, 9:10 PM EDT | TSTM WND DMG | Brownsville, PA | TREE DOWN ON ALBANY ROAD. TIME ESTIMATED BY RADAR. |
| Jul 14, 9:10 PM EDT | TSTM WND DMG | Penncraft, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
057
WUUS51 KPBZ 150058
SVRPBZ
PAC051-059-125-150130-
/O.NEW.KPBZ.SV.W.0052.160715T0058Z-160715T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 PM EDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN FAYETTE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
NORTHEASTERN GREENE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWESTERN PENNSYLVANIA...
* UNTIL 930 PM EDT
* AT 857 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JEFFERSON
BORO...OR 8 MILES EAST OF WAYNESBURG...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
SOME POWER OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
UNIONTOWN...WAYNESBURG...MASONTOWN...BROWNSVILLE...
FREDERICKTOWN-MILLSBORO...JEFFERSON BORO...FAIRDALE...FAIRCHANCE...
ISABELLA...SMITHFIELD...DEEMSTON...NEMACOLIN...REPUBLIC...
MARIANNA...CARMICHAELS...RICES LANDING...NEW SALEM...GRINDSTONE...
GREENSBORO AND CLARKSVILLE.
THIS INCLUDES INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 12
AND 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 3989 8020 4005 8008 3998 7963 3973 7973
TIME...MOT...LOC 0057Z 286DEG 24KT 3994 8003
HAIL...<.75IN
WIND...60MPH
$$
341 follow-up statement
806
WWUS51 KPBZ 150114
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
914 PM EDT THU JUL 14 2016
PAC051-059-125-150130-
/O.CON.KPBZ.SV.W.0052.000000T0000Z-160715T0130Z/
FAYETTE PA-GREENE PA-WASHINGTON PA-
914 PM EDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHWESTERN FAYETTE...NORTHEASTERN GREENE AND SOUTHEASTERN
WASHINGTON COUNTIES...
AT 913 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MASONTOWN...OR 9 MILES WEST OF UNIONTOWN...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME
POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
UNIONTOWN...MASONTOWN...BROWNSVILLE...FREDERICKTOWN-MILLSBORO...
FAIRDALE...FAIRCHANCE...ISABELLA...SMITHFIELD...NEMACOLIN...
REPUBLIC...CARMICHAELS...RICES LANDING...NEW SALEM...
GRINDSTONE AND CENTERVILLE.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3991 8004 4003 7998 3998 7963 3975 7972
TIME...MOT...LOC 0113Z 286DEG 24KT 3991 7989
HAIL...<.75IN
WIND...60MPH
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:50 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 14, 7:50 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 750 PM EDT THU JUL 14 2016 .SYNOPSIS... Shower and thunderstorm chances will continue this evening as a weak front crosses the region. Seasonable temperatures and less humid conditions are expected for the weekend. && .NEAR TERM /THROUGH FRIDAY/... Update focused on slowing down PoP increase based on current radar trends. CAPE should be sufficient to support convective development, especially from PIT on south, but the trigger for lift will come from the slowly advancing midlevel trough. Still agree with SPC marginal risk designation, as overall instability and shear are borderline. There is sufficient DCAPE to merit a risk of downbursts though. Minor modifications to sky and temperature grids otherwise. Previous discussion... Hi-res models generate showers and thunderstorms through southern Ohio, reaching our eastern Ohio and northern West Virginia zones later this evening. This seems prudent given the timing and placement of the best forcing and instability. The 12z update to the SPC Day 1 outlook reflects this as well, as the slight risk was expanded north into southern Ohio and southern West Virginia, but our area remains firmly planted in the Marginal risk. After the wave departs tonight, moisture will continue to dry up in the mid and upper-levels. This will cease any remaining shower activity west to east across the forecast area by day break. With the front lagging way behind, no real relief from the warm and humid air through at least Friday. The front could generate a few showers and thunderstorms Friday afternoon, but with limited moisture to work with, coverage should be fairly sparse. tax && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Broad troughing will remain over the area into the weekend with the main upper jet streak on the downstream side of the trough gradually sagging through the area on Saturday. This may allow for a few showers and thunderstorms in the southeastern portions of the area on Saturday as diurnal instability increases and the frontal boundary over the area slowly clears the area during the late afternoon and evening. Some cooler air works into the area behind the front with modestly lower dewpoints across much of the area, however heights already look to start to build toward the latter half of the weekend. Temperatures at 850 mb also look poised to jump toward 19C as well. This means the respite from heat/humidity will be short with really only Saturday as the day with a possibility of slightly below normal temperatures. However, drier conditions should return by the end of the weekend everywhere as the jet axis lifts to the north of the area, really eliminating and lifting mechanism from the area. Fries && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A strong mid and upper level ridge will build over the central states early next week helping to develop a trough across New England. A fairly strong shortwave will move across the region Monday with likely showers and thunderstorms. Surface high pressure again dries the region out for the middle of the week. Temperatures will be largely above average, as despite a mean trough aloft, heights and thickness will be a bit elevated. A modified superblend was used for the extended period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Scattered showers and a few thunderstorms are occurring from PIT on south as a disturbance works with lingering daytime instability. Kept mainly a short-term SHRA/VCTS mention in the TAFs, and will amend as needed this evening. Brief drops to IFR are possible, along with wind gusts to 30 knots. This activity will diminish later this evening with the typical loss of daytime instability. Still think that we will avoid MVFR ceilings for the most part towards morning, but added some MVFR fog to ZZV where rain has already fallen and to MGW where there is a good chance of rain this evening. May add to AGC and LBE as well soon given current radar trends. Think areas north of PIT will avoid fog for the most part. Any restrictions should end by 13Z Friday, with scattered cumulus developing by midday. Winds will pick up and gust from the west at 15 to 20 knots during the afternoon .OUTLOOK /FRIDAY THROUGH MONDAY/... Restrictions are possible Saturday south of PIT with a crossing upper trough, and areawide with a Monday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 14, 3:14 AM EDT, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 314 AM EDT THU JUL 14 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-150715- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 314 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 14, 7:40 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 740 PM EDT THU JUL 14 2016 PAZ021-029-150015- WASHINGTON-ALLEGHENY- 740 PM EDT THU JUL 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND NORTHWESTERN ALLEGHENY COUNTIES... AT 740 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF AVELLA...MOVING NORTHEAST AT 25 MPH. WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PITTSBURGH...MOUNT LEBANON...BETHEL PARK...MOON TOWNSHIP... FRANKLIN PARK...UPPER ST. CLAIR...SCOTT TOWNSHIP...WHITEHALL... ROBINSON TOWNSHIP...CECIL-BISHOP...BRENTWOOD...DORMONT...BELLEVUE... CASTLE SHANNON...CARNEGIE...KENNEDY TOWNSHIP...STOWE TOWNSHIP... MCKEES ROCKS...CRAFTON AND CORAOPOLIS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 70...AND BETWEEN MILE MARKERS 48 AND 49. INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 69. LAT...LON 4022 8037 4039 8052 4061 8014 4037 7997 TIME...MOT...LOC 2340Z 240DEG 22KT 4036 8038 34
Special weather statement, Jul 14, 8:02 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT THU JUL 14 2016
OHZ068-069-WVZ004-012-150030-
MONROE-NOBLE-MARSHALL-WETZEL-
802 PM EDT THU JUL 14 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE...SOUTHEASTERN
NOBLE...NORTHWESTERN WETZEL AND SOUTHERN MARSHALL COUNTIES...
AT 801 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF WOODSFIELD TO 6
MILES SOUTH OF CALDWELL. MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW MARTINSVILLE...WOODSFIELD...PADEN CITY...SISTERSVILLE...SARDIS...
CLARINGTON...DEXTER CITY...CAMERON...FLY...ANTIOCH...STAFFORD...
GRAYSVILLE...HARRIETTSVILLE...WOODLANDS...RINARD MILLS...PROCTOR...
HANNIBAL...LAINGS AND LYNN CAMP.
THIS INCLUDES INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 18 AND 20.
LAT...LON 3983 8096 3983 8052 3958 8083 3960 8085
3958 8089 3961 8095 3956 8100 3959 8126
3960 8126 3961 8128 3959 8129 3960 8139
3963 8142 3963 8145 3965 8145 3964 8147
3961 8147 3962 8159 3965 8159
TIME...MOT...LOC 0001Z 264DEG 27KT 3981 8100 3966 8152
34Special weather statement, Jul 14, 8:25 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT THU JUL 14 2016
PAZ023-073-150100-
INDIANA-WESTMORELAND-
825 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN INDIANA AND CENTRAL
WESTMORELAND COUNTIES...
AT 825 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF DELMONT...OR 10 MILES SOUTHEAST OF APOLLO...MOVING NORTHEAST AT
30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANA...HOMER CITY...BLAIRSVILLE...BLACK LICK...AVONMORE...
SALTSBURG...WEST LEBANON...NEW ALEXANDRIA...CHEVY CHASE HEIGHTS...
ERNEST...CREEKSIDE...ARMAGH...CRABTREE...SLICKVILLE...JACKSONVILLE...
LUCERNE MINES...BRUSH VLY AND YELLOW CREEK STATE PARK.
LAT...LON 4035 7948 4052 7958 4054 7952 4054 7951
4053 7950 4053 7949 4054 7948 4053 7947
4053 7945 4060 7938 4071 7911 4046 7898
TIME...MOT...LOC 0025Z 247DEG 28KT 4047 7945
34Special weather statement, Jul 14, 8:33 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 833 PM EDT THU JUL 14 2016 PAZ021>023-073-150100- INDIANA-WESTMORELAND-ALLEGHENY-ARMSTRONG- 833 PM EDT THU JUL 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL INDIANA...SOUTHERN ARMSTRONG...NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES... AT 833 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PLUM...OR NEAR PENN HILLS...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PENN HILLS...MONROEVILLE...VANDERGRIFT...APOLLO...PLUM... MURRYSVILLE...NEW KENSINGTON...LOWER BURRELL...HARRISON TOWNSHIP... OAKMONT...ARNOLD...TARENTUM...NATRONA HEIGHTS...SPRINGDALE... BRACKENRIDGE...LEECHBURG...CHESWICK...RUSSELLTON... NORTH APOLLO AND WEST LEECHBURG. THIS INCLUDES THE FOLLOWING HIGHWAYS... PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 44 AND 55. INTERSTATE 376 IN PENNSYLVANIA NEAR MILE MARKER 83. LAT...LON 4044 7978 4058 7987 4080 7941 4056 7925 TIME...MOT...LOC 0033Z 247DEG 29KT 4053 7973 34
Local storm report, Jul 14, 8:43 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
843 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG WEST VIEW 40.52N 80.03W
07/14/2016 ALLEGHENY PA 911 CALL CENTER
TREE DOWN
&&
EVENT NUMBER PBZ1601655
XXLocal storm report, Jul 14, 8:47 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG LIBERTY 40.32N 79.86W
07/14/2016 ALLEGHENY PA 911 CALL CENTER
TREES DOWN
0810 PM TSTM WND DMG ROSS TOWNSHIP 40.53N 80.02W
07/14/2016 ALLEGHENY PA 911 CALL CENTER
TREE DOWN
&&
EVENT NUMBER PBZ1601656
EVENT NUMBER PBZ1601657
XXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:17 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 118 min |
| Jul 14, 8:25 PM EDT | Special Weather Statement | PBZ | Indiana | 35 min |
| Jul 14, 8:33 PM EDT | Special Weather Statement | PBZ | Armstrong | 27 min |
| Jul 14, 9:30 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.